Advertisement

Journal of Statistical Physics

, Volume 169, Issue 2, pp 316–339 | Cite as

Fractional Stochastic Differential Equations Satisfying Fluctuation-Dissipation Theorem

  • Lei LiEmail author
  • Jian-Guo Liu
  • Jianfeng Lu
Article

Abstract

We propose in this work a fractional stochastic differential equation (FSDE) model consistent with the over-damped limit of the generalized Langevin equation model. As a result of the ‘fluctuation-dissipation theorem’, the differential equations driven by fractional Brownian noise to model memory effects should be paired with Caputo derivatives, and this FSDE model should be understood in an integral form. We establish the existence of strong solutions for such equations and discuss the ergodicity and convergence to Gibbs measure. In the linear forcing regime, we show rigorously the algebraic convergence to Gibbs measure when the ‘fluctuation-dissipation theorem’ is satisfied, and this verifies that satisfying ‘fluctuation-dissipation theorem’ indeed leads to the correct physical behavior. We further discuss possible approaches to analyze the ergodicity and convergence to Gibbs measure in the nonlinear forcing regime, while leave the rigorous analysis for future works. The FSDE model proposed is suitable for systems in contact with heat bath with power-law kernel and subdiffusion behaviors.

Keywords

Fractional SDE Fluctuation-dissipation-theorem Caputo derivative Fractional Brownian motion Generalized Langevin equation Subdiffusion 

Notes

Acknowledgements

The work of J.-G Liu is partially supported by KI-Net NSF RNMS11-07444 and NSF DMS-1514826. The work of J. Lu is supported in part by National Science Foundation under Grant DMS-1454939. J. Lu would also like to thank Eric Vanden-Eijnden for helpful discussions.

References

  1. 1.
    Biagini, F., Hu, Y., Øksendal, B., Zhang, T.: Stochastic Calculus for Fractional Brownian Motion and Applications. Springer, New York (2008)CrossRefzbMATHGoogle Scholar
  2. 2.
    Callen, H.B., Welton, T.A.: Irreversibility and generalized noise. Phys. Rev. 83(1), 34 (1951)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Decreusefond, L., Ustünel, A.S.: Stochastic analysis of the fractional Brownian motion. Potential Anal. 10(2), 177–214 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Deng, W., Barkai, E.: Ergodic properties of fractional Brownian-Langevin motion. Phys. Rev. E 79(1), 011112 (2009)ADSMathSciNetCrossRefGoogle Scholar
  5. 5.
    Diethelm, K.: The Analysis of Fractional Differential Equations: An Application-oriented Exposition Using Differential Operators of Caputo Type. Springer, Berlin (2010)CrossRefzbMATHGoogle Scholar
  6. 6.
    Diethelm, K., Ford, N.: Analysis of fractional differential equations. J. Math. Anal. Appl. 265(2), 229–248 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Duncan, T.E., Hu, Y., Pasik-Duncan, B.: Stochastic calculus for fractional Brownian motion I. Theory. SIAM J. Control Optim. 38(2), 582–612 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Felderhof, B.: On the derivation of the fluctuation-dissipation theorem. J. Phys. A 11(5), 921 (1978)ADSMathSciNetCrossRefGoogle Scholar
  9. 9.
    Ford, G., Kac, M., Mazur, P.: Statistical mechanics of assemblies of coupled oscillators. J. Math. Phys. 6(4), 504–515 (1965)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Freidlin, M.: Some remarks on the Smoluchowski-Kramers approximation. J. Stat. Phys. 117(3–4), 617–634 (2004)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Givon, D., Kupferman, R., Stuart, A.: Extracting macroscopic dynamics: model problems and algorithms. Nonlinearity 17(6), R55 (2004)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Gorenflo, R., Mainardi, F.: Fractional Calculus: Integral and Differential Equations of Fractional Order. Springer, Wien (1997)zbMATHGoogle Scholar
  13. 13.
    Hairer, M.: Ergodicity of stochastic differential equations driven by fractional Brownian motion. Ann. Probab. 33, 703–758 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Hairer, M., Majda, A.J.: A simple framework to justify linear response theory. Nonlinearity 23(4), 909 (2010)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Hairer, M., Pillai, N.S.: Ergodicity of hypoelliptic SDEs driven by fractional Brownian motion. Ann. Inst. Henri Poincaré B 47, 601–628 (2011)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Jakšić, V., Pillet, C.: Ergodic properties of the non-Markovian Langevin equation. Lett. Math. Phys. 41(1), 49–57 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Kilbas, A.A., Srivastava, H.M., Trujillo, J.J.: Theory and Applications of Fractional Differential Equations, vol. 204. Elsevier, Amsterdam (2006)CrossRefzbMATHGoogle Scholar
  18. 18.
    Kou, S., Xie, X.S.: Generalized langevin equation with fractional gaussian noise: subdiffusion within a single protein molecule. Phys. Rev. Lett. 93(18), 180603 (2004)ADSCrossRefGoogle Scholar
  19. 19.
    Kou, S.C.: Stochastic modeling in nanoscale biophysics: subdiffusion within proteins. Ann. Appl. Stat. 2, 501–535 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Kubo, R.: The fluctuation-dissipation theorem. Rep. Prog. Phys. 29(1), 255 (1966)ADSCrossRefzbMATHGoogle Scholar
  21. 21.
    Li, L., Liu, J.G.: A generalized definition of Caputo derivatives and its application to fractional ODEs. arXiv preprint arXiv:1612.05103v2 (2017)
  22. 22.
    Magdziarz, M., Weron, A., Burnecki, K., Klafter, J.: Fractional brownian motion versus the continuous-time random walk: a simple test for subdiffusive dynamics. Phys. Rev. Lett. 103(18), 180602 (2009)ADSCrossRefGoogle Scholar
  23. 23.
    Mainardi, F., Paradisi, P., Gorenflo, R.: Probability distributions generated by fractional diffusion equations. arXiv preprint arXiv:0704.0320 (2007)
  24. 24.
    Mandelbrot, B.B., Van Ness, J.W.: Fractional Brownian motions, fractional noises and applications. SIAM Rev. 10(4), 422–437 (1968)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Marconi, U., Puglisi, A., Rondoni, L., Vulpiani, A.: Fluctuation-dissipation: response theory in statistical physics. Phys. Rep. 461(4), 111–195 (2008)ADSCrossRefGoogle Scholar
  26. 26.
    Marty, R., Sølna, K.: A general framework for waves in random media with long-range correlations. Ann. Appl. Probab. 2, 115–139 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Mémin, J., Mishura, Y., Valkeila, E.: Inequalities for the moments of Wiener integrals with respect to a fractional Brownian motion. Stat. Probab. Lett. 51(2), 197–206 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Mikosch, T., Norvaiša, R.: Stochastic integral equations without probability. Bernoulli 6, 401–434 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Min, W., Luo, G., Cherayil, B.J., Kou, S., Xie, X.S.: Observation of a power-law memory kernel for fluctuations within a single protein molecule. Phys. Rev. Lett. 94(19), 198302 (2005)ADSCrossRefGoogle Scholar
  30. 30.
    Mori, H.: A continued-fraction representation of the time-correlation functions. Prog. Theor. Phys. 34(3), 399–416 (1965)ADSMathSciNetCrossRefGoogle Scholar
  31. 31.
    Nualart, D.: Fractional Brownian motion: stochastic calculus and applications. Int. Congr. Math. 3, 1541–1562 (2006)MathSciNetzbMATHGoogle Scholar
  32. 32.
    Nualart, D., Ouknine, Y.: Regularization of differential equations by fractional noise. Stoch. Proc. Appl. 102(1), 103–116 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Nyquist, H.: Thermal agitation of electric charge in conductors. Phys. Rev. 32(1), 110 (1928)ADSCrossRefGoogle Scholar
  34. 34.
    Ottobre, M., Pavliotis, G.: Asymptotic analysis for the generalized Langevin equation. Nonlinearity 24(5), 1629 (2011)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Pavliotis, G.A.: Stochastic Processes and Applications, Diffusion Processes, the Fokker-Planck and Langevin Equations. Springer, New York (2014)zbMATHGoogle Scholar
  36. 36.
    Pipiras, V., Taqqu, M.: Integration questions related to fractional Brownian motion. Probab. Theory Relat. Fields 118(2), 251–291 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Pipiras, V., Taqqu, M.: Are classes of deterministic integrands for fractional Brownian motion on an interval complete? Bernoulli 7(6), 873–897 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    Rey-Bellet, L., Thomas, L.E.: Exponential convergence to non-equilibrium stationary states in classical statistical mechanics. Commun. Math. Phys. 225(2), 305–329 (2002)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Sakthivel, R., Revathi, P., Ren, Y.: Existence of solutions for nonlinear fractional stochastic differential equations. Nonlinear Anal. Theor. 81, 70–86 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  40. 40.
    Widder, D.: The Laplace Transform. Princeton University Press, Princeton (1941)zbMATHGoogle Scholar
  41. 41.
    Zähle, M.: Integration with respect to fractal functions and stochastic calculus. I. Probab. Theory Relat. Fields 111(3), 333–374 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  42. 42.
    Zwanzig, R.: Nonlinear generalized Langevin equations. J. Stat. Phys. 9(3), 215–220 (1973)ADSCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2017

Authors and Affiliations

  1. 1.Department of MathematicsDuke UniversityDurhamUSA
  2. 2.Departments of Physics and MathematicsDuke UniversityDurhamUSA
  3. 3.Department of Mathematics, Department of Physics, and Department of ChemistryDuke UniversityDurhamUSA

Personalised recommendations